Indiana, 2012

Drought in Indiana, May 25 to 31, 2012

May 25 to 31, 2012 · NWS PAH · 6 events in 6 counties and zones

One of the warmest and driest Mays on record worsened the rare spring drought over southwest Indiana. At Evansville, spring of 2012 was the eighth driest spring on record.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

One of the warmest and driest Mays on record worsened the rare spring drought over southwest Indiana. At Evansville, spring of 2012 was the eighth driest spring on record. Only 6.24 inches of rain fell from March through May. Only 2.29 inches fell at Evansville in May, which is 3.07 inches below normal. By the end of May, moderate drought conditions existed across southwest Indiana. Soils continued to dry out, and topsoil moisture deficits began to be reported. Streamflows were running below normal by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 24, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 24, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1150 PM CDT THU MAY 24 2012

.UPDATE...
ISSUED AT 1147 PM CDT THU MAY 24 2012

UPDATED FOR THE 06Z TAF ISSUANCE.

&&

UPDATE ISSUED AT 921 PM CDT THU MAY 24 2012

BASED UPON CURRENT RADAR TRENDS AND RECENT SHORT TERM MODEL
DATA...DECIDED TO ADD A SLIGHT CHANCE OF SHOWERS AND STORMS TO OUR
NORTHWESTERN COUNTIES FOR LATER TONIGHT. A COLD FRONT RUNS FROM
EASTERN WISCONSIN DOWN THROUGH CENTRAL MISSOURI INTO OKLAHOMA.
MODELS MOVE THIS FRONT EASTWARD THE REST OF THIS EVENING AND
OVERNIGHT.

RADAR SHOWS A PROGRESSING LINE OF CONVECTION ACROSS
NORTHERN MISSOURI...WITH A SECONDARY LINE FORMING OUT AHEAD OF IT.
AS THE FRONT MOVES EAST...THE CONVECTION COULD ENTER OUR FAR
NORTHWEST COUNTIES SOMETIME AFTER MIDNIGHT.

ALSO UPDATED WINDS AND TEMPERATURES. TEMPERATURES ARE SLOW TO COOL
DOWN TONIGHT...AND AT 900 PM...WE ARE STILL IN THE UPPER 70S TO
LOWER 80S. WINDS HAVE CALMED DOWN QUITE A BIT BUT ARE STILL
RUNNING 5 TO 10 MPH.

&&

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 228 PM CDT THU MAY 24 2012

THE 30KT WINDS HAVE FINALLY MIXED DOWN OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...BUT BETTER MOISTURE HAS ALSO MIXED DOWN WITH
THEM. DEWPOINTS HAVE SURGED INTO THE UPPER 50S AND LOWER
60S...WHICH EVEN WITH SLIGHTLY HIGHER THAN EXPECTED
TEMPERATURES...KEEPS HUMIDITIES ABOVE 35 PERCENT.

THE WINDS SHOULD SUBSIDE BY SUNSET WITH LOSS OF HEATING...AND IT
APPEARS THE PRESSURE GRADIENT WILL WEAKEN SUBSTANTIALLY AS A COLD
FRONT APPROACHES FROM THE NORTHWEST OVERNIGHT. THE COOLER MAV
GUIDANCE IS PROBABLY THE BETTER OPTION EVEN WITH THE INCREASED
DEWPOINTS.

THE 12Z MODELS STILL TRYING TO DROP A COLD FRONT TO NEAR I-64
EARLY FRIDAY. HAVE FOCUSED A VERY MINIMAL SLIGHT CHANCE POP ALONG
AND NORTH OF INTERSTATE 64 GENERALLY FROM 15Z-21Z FRIDAY. ALL
GUIDANCE INDICATES THAT THE UPPER HIGH AND ASSOCIATED SUBSIDENCE
SHOULD SPREAD NORTHWARD THROUGH THE ENTIRE AREA THROUGH THE DAY.

THE HIGH SHOULD BE CENTERED RIGHT OVER THE REGION FOR
SATURDAY...AND GUIDANCE IS ADVERTISING A BIT GREATER LOW-LEVEL
MOISTURE OVER THE REGION. GUIDANCE HAS CONTINUED TO BE TOO COOL IN THIS
HOT REGIME...SO HAVE SHADED A BIT ABOVE IT FOR HIGHS FRIDAY AND
SATURDAY. THE RESULT FOR SATURDAY WILL BE SOME AREAS WITH HEAT
INDICES...IF NOT TEMPERATURES...IN THE UPPER 90S. RECORDS WILL BE
IN JEOPARDY SATURDAY.

WINDS FRIDAY AND SATURDAY NIGHTS DO NOT LOOK TO BE VERY STRONG...SO
TEMPERATURES MAY COOL A BIT MORE THAN ORIGINALLY EXPECTED.
GENERALLY SHADED TOWARD THE COOLER SIDE OF GUIDANCE. MOST AREAS
SHOULD SEE A FEW HOURS WITH TEMPERATURES IN THE 60S.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 228 PM CDT THU MAY 24 2012

THE FORECAST FOCUS FOR THIS PERIOD IS THE HEAT FOLLOWED BY RAIN
CHANCES...INCLUDING THE WHEN AND POP VALUE QUESTIONS. THE STRONG
500MB RIDGE WILL LIKELY HAVE LESSENED A BIT BY SUNDAY BUT STILL
FIRMLY IN PLACE FOR PROVIDING RECORD/NEAR RECORD MAX TEMPS IN THE
MID 90S WITH ONLY SLIGHTLY LOWER VALUES (LOW TO MID 90S) ON MONDAY
AS THE RIDGE BREAKS DOWN A LITTLE MORE. HEAT INDICES SHOULD BE
LITTLE DIFFERENT THAN TEMPS GIVEN DEWPOINTS VALUES BEING NO HIGHER
THAN THE LOW TO MID 60S THROUGH THE HOLIDAY WEEKEND. THE HEAT EVENT
WILL END BY TUESDAY WITH A COLD FRONT MOVING INTO THE FA AND
BEGINNING A PERIOD OF SOMEWHAT UNSETTLED WEATHER FOR MUCH OF NEXT
WEEK.

REGARDING THE INTRODUCTION OF RAIN CHANCES....THE ECMWF AND GFS ARE
VERY CLOSE IN THEIR TIMING OF BRINGING A SURFACE COLD FRONT TO NEAR
THE OHIO RIVER BY TUESDAY MORNING. THE QUESTION IS HOW SOON BEFORE
THIS WILL THE ATMOSPHERE SUPPORT ANY CONVECTION. THE ECMWF MAY HOLD
OFF RAIN CHANCES TOO LONG WITH NOTHING SUPPORTED UNTIL TUESDAY WHILE
THE GFS IS LIKELY TOO AGGRESSIVE WITH THE DEPICTION OF SCATTERED
MINOR QPF VALUES BY SUNDAY NIGHT AND MONDAY. I WOULD EXPECT ISOLATED
THUNDERSTORMS BY MONDAY AFTERNOON...AT LEAST ACROSS THE NW HALF OF
THE FA...GIVEN FALLING 500MB HEIGHTS...LOW LEVEL MOISTURE AND
DIURNAL HEATING. WILL CONTINUE THE BEST RAIN CHANCES ON TUESDAY AS
THE FRONT MOVES SE ACROSS THE FA. THE QUESTION IS THEN WILL THE
FRONT MOVE FAR ENOUGH SOUTH TO NO LONGER BE A FOCUS FOR
THUNDERSTORMS OR WILL IT DO AS SOME SAY AND NOT MAKE IT AS FAR AS
MODELS SUGGEST. BELIEVE THE SURFACE HIGH BUILDING IN FROM THE NW
WILL HAVE ENOUGH INFLUENCE TO REMOVE ANY POPS FOR TUE NIGHT AND
WED ACROSS THE N/NE PART OF THE FA. ON WED THE ECMWF INDICATES A
WEAK MID LEVEL SHORT WAVE PROGRESSING EAST TOWARD THE
FA...THEREFORE WILL MAINTAIN LOW RAIN CHANCES INTO WEDNESDAY
ACROSS THE WEST...AND ACROSS THE SOUTH GIVEN THE CLOSE PROXIMITY
OF THE FRONT. BY WEDNESDAY NIGHT OR THURSDAY A MORE VIGOROUS 500MB
SHORT WAVE WILL BE APPROACHING AND AGAIN INCREASING RAIN CHANCES
FROM THE NW.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1147 PM CDT THU MAY 24 2012

ASIDE FROM A DECK OF 5-6K FT CLOUDS AT ALL SITES BETWEEN 06-21Z...VFR
CIGS AND VSBYS SHOULD PREVAIL THROUGH THE PERIOD. THERE IS A SMALL
POSSIBILITY OF CBS/THUNDERSTORMS MAINLY AT THE KEVV/KCGI SITES
BETWEEN 12-18Z...BUT NOT ENOUGH TO MENTION IN THE TAFS. SOUTHERLY
WINDS WILL CONTINUE AOB 10 MPH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...JP
LONG TERM....CW
Hazardous weather outlook, May 24, 6:16 PM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
716 PM CDT THU MAY 24 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
716 PM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VERY SMALL CHANCE OF THUNDERSTORMS IS FORECAST ALONG AND NORTH OF
THE INTERSTATE 64 CORRIDOR IN SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA GENERALLY BETWEEN 9 AM AND 3 PM FRIDAY. SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME.

PREPARATIONS SHOULD BE MADE TO HANDLE NEAR RECORD HEAT THROUGH
THE MEMORIAL DAY WEEKEND. AFTERNOON TEMPERATURES WILL TOP OUT IN
THE MID TO UPPER 90S SATURDAY AND SUNDAY. SOME INCREASED CLOUDS
MAY HOLD TEMPERATURES DOWN A FEW DEGREES FOR MONDAY. THE HUMIDITY
IS NOT EXPECTED TO BE VERY HIGH...SO HEAT INDICES SHOULD NOT BE
SIGNIFICANTLY HIGHER THAN THE ACTUAL TEMPERATURES.

A CHANCE OF THUNDERSTORMS IS FORECAST MONDAY THROUGH THURSDAY...AS
A COLD FRONT POTENTIALLY STALLS OUT IN OUR REGION. AT THIS
TIME...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 24, 6:42 PM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT THU MAY 24 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
742 PM CDT THU MAY 24 2012

...RECORD OR NEAR RECORD HEAT EXPECTED THIS HOLIDAY WEEKEND...

BE PREPARED FOR A HOT MEMORIAL DAY WEEKEND...WITH NEAR RECORD
HIGH TEMPERATURES IN THE MID 90S...WITH EVEN UPPER 90S POSSIBLE IN
SOME LOCATIONS. DUE TO A LACK OF HIGH SURFACE MOISTURE...HEAT
INDEX VALUES SHOULD STAY CLOSE TO THE ACTUAL AIR TEMPERATURES...GENERALLY
IN THE MID TO UPPER 90S. THIS WILL BE SOME OF THE WARMEST AIR THIS
AREA HAS SEEN SO FAR THIS YEAR. THE LAST TIME IT WAS THIS
WARM...WAS BACK IN THE EARLY PART OF SEPTEMBER 2011.

PEOPLE SHOULD BE PREPARED TO DEAL WITH THE AFFECTS OF THIS
PROLONGED PERIOD OF HOT WEATHER. FOLLOW THE BASIC RULES OF HEAT
SAFETY TO KEEP FROM BECOMING OVERHEATED. DRINK PLENTY OF
WATER...WEAR LIGHT COLORED...LIGHT WEIGHT CLOTHING AND AVOID
STRENUOUS ACTIVITIES DURING THE HOTTEST PART OF THE DAY. TAKE
FREQUENT BREAKS AND BE SURE TO PUT ON SUNSCREEN TO LIMIT THE
POTENTIAL FOR SUNBURN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Gibson

When
May 25, 12:00 AM CST to May 31, 11:59 PM CST
Where
Gibson forecast zone
Reported by
Other Federal Agency
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Drought, Pike

When
May 25, 12:00 AM CST to May 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
Other Federal Agency
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Drought, Posey

When
May 25, 12:00 AM CST to May 31, 11:59 PM CST
Where
Posey forecast zone
Reported by
Other Federal Agency
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Drought, Spencer

When
May 25, 12:00 AM CST to May 31, 11:59 PM CST
Where
Spencer forecast zone
Reported by
Other Federal Agency
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Drought, Vanderburgh

When
May 25, 12:00 AM CST to May 31, 11:59 PM CST
Where
Vanderburgh forecast zone
Reported by
Other Federal Agency
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Drought, Warrick

When
May 25, 12:00 AM CST to May 31, 11:59 PM CST
Where
Warrick forecast zone
Reported by
Other Federal Agency
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382866, 382867, 382868, 382869, 382870, 382871.